South Carolina, 2005

Lightning Strikes in South Carolina, June 7 to 8, 2005

June 7 to 8, 2005 · NWS CAE · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$680,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 7, 9:29 AM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 7, 9:29 AM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EDT TUE JUN 7 2005

.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY)...
WILL ISSUE ZONE UPDATE TO REMOVE REFERENCE TO EARLY MORNING FOG.
LATEST SATELLITE PIX SHOWS FOG/STRATUS OVER FORECAST AREA
GRADUALLY DISSIPATING. NO OTHER CHANGES PLANNED AT THIS TIME.
AIRMASS REMAINS HUMID AND UNSTABLE TO TRIGGER WIDELY SCATTERED
DIURNAL CONVECTION. RUC SHOWS SHORTWAVE TRIGGERS EAST AND WEST OF
OUR AREA...BUT A FEW PULSE STORMS COULD BECOME STRONG.

&&

.PREVIOUS DISCUSSION...
(ISSUED 219 AM EDT TUE JUN 7 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...
WV LOOP SHOWS THAT 500 MB SHORT WAVE MEANDERING SLOWLY NORTHEAST
OVER MS/AL WAS QUITE ACTIVE CONVECTIVELY ON MONDAY. SOME OF THIS
CONVECTION MADE IT INTO THE UPSTATE OF SC WITH A FEW ISOLATED
CELLS INTO CENTRAL SC AND THE CSRA OF GA. EXPECT MORE OF THE SAME
TODAY WITH PERHAPS SOMEWHAT BETTER COVERAGE INTO CENTRAL SC/CSRA
AS WAVE MOVES A BIT CLOSER. HOWEVER PERSISTENT BERMUDA UPPER RIDGE
THAT HAS BUILT WESTWARD INTO THE SERN US COASTAL REGION WANTS TO
DEFLECT THIS WAVE MORE TO THE NORTH. WILL CONTINUE WITH LOW CHANCE
POPS THROUGH THE SHORT TERM IN ASSOCIATION WITH THIS FEATURE. MAX
TEMP GUIDANCE IS A COUPLE OF DEGREES COOLER FOR THE NEXT 3 DAYS
WITH MAX TEMPS IN THE UPPER 80S. WILL GO CLOSE TO CONSENSUS MOS
FOR MAX/MIN.

LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
UPPER RIDGE CONTINUES TO BUILD WESTWARD OVER THE AREA THROUGHT THE
EXTENDED PERIOD. IF THIS IS THE CASE...DIURNAL CONVECTIVE ACTIVITY
WILL BE INHIBITED. TEMPERATURES SHOULD BE NEAR OR JUST ABOVE
NORMAL WITH THIS SCENARIO.

AVIATION...
VERY MOIST AIRMASS IS EXPECTED TO REMAIN OVER THE FORECAST AREA
THROUGH WEDNESDAY. MAINLY SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS TODAY. EXPECT CONSIDERABLE STRATUS CEILINGS BELOW 1000
FEET 07-12Z THIS MORNING WITH VISIBILITIES AT OR BELOW 3 MILES.
LOCAL VISIBILITIES WILL BE LESS THAN ONE MILE. CONDITIONS SHOULD
IMPROVE TO MVFR AFTER 15Z. SURFACE WINDS WILL BE GENERALLY LIGHT AND
VARIABLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

24
Hazardous weather outlook, Jun 7, 2:53 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
353 AM EDT TUE JUN 7 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
080800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
353 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...

HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST WILL CONTINUE TO
PUMP WARM MOIST AND UNSTABLE AIR INTO THE AREA TODAY AND TONIGHT.
IN ADDITION...AN UPPER LEVEL DISTURBANCE OVER THE LOWER
MISSISSIPPI RIVER VALLEY WILL MOVE A LITTLE CLOSER TO OUR AREA
TODAY. AS A RESULT...SCATTERED STRONG THUNDERSTORMS MAY DEVELOP
ACROSS THE FORECAST AREA TODAY AND THIS EVENING. WIND GUSTS TO 50
MPH AND SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 7, 1:34 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT TUE JUN 7 2005

SCZ027-071900-

LEXINGTON-
234 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 300 PM
EDT...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF SUMMIT...OR ABOUT 4
MILES SOUTHEAST OF BATESBURG...STATIONARY. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND SUMMIT AND GILBERT THROUGH 300 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH AND LOCALLY HEAVY RAIN UP
TO 2 INCHES CAN BE EXPECTED.
Local storm report, Jun 7, 1:51 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     TRENTON                 33.74N 81.84W
06/07/2005                   EDGEFIELD          SC   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN ON WOODYARD RD. REPORTED BY THE
            COUNTY SHERIFF.

&&

WELLS
Local storm report, Jun 7, 1:57 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             BATESBURG               33.91N 81.55W
06/07/2005  0.75 INCH        SALUDA             SC   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED PENNY SIZED HAIL IN DOWNTOWN
            BAGESBURG.

&&

WELLS
Local storm report, Jun 7, 2:00 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             BATESBURG               33.91N 81.55W
06/07/2005  0.75 INCH        SALUDA             SC   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED PENNY SIZED HAIL IN DOWNTOWN
            BATESBURG.

&&

WELLS
Special weather statement, Jun 7, 2:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT TUE JUN 7 2005

SCZ022-071930-

KERSHAW-
305 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY THROUGH 330 PM
EDT...

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTHEAST RURAL KERSHAW
COUNTY...STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JDB
Special weather statement, Jun 7, 2:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT TUE JUN 7 2005

SCZ030-071945-

AIKEN-
320 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL IMPACT AIKEN COUNTY THROUGH 345 PM
EDT...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF AIKEN...
STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND GLOVERVILLE AND AIKEN THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
LOCALLY HEAVY RAIN..

The radar

The Columbia radar (KCAE), 21 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Richland

When
June 7, 2:20 PM EST
Where
Richland County, St Andrews
Property damage
$680,000
Reported by
NEWSPAPER
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

A lightning strike started a fire at Pine Apartments that did major damage to the complex.

Lightning, Lancaster

When
June 8, 5:00 PM EST
Where
Lancaster County, Lancaster
Reported by
NEWSPAPER
Coordinates
34.687, -80.705 (the zone’s center; the record gives no point)

A lightning strike started a fire at United Methodist Church on Shiloh Unity Road doing moderate damage to the structure.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450915, 5450916.